Alert archive / Indiana / Flash Flood Warnings in 2008
Flash Flood Warning 1, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jan 8, 2008, 5:36 PM EST for Dubois County, Orange County, Indiana. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 8, 2008, 5:36 PM EST (22:36 UTC)
- Expired
- Jan 8, 2008, 9:30 PM EST
- In force
- 4 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dubois County, IN, Orange County, IN
The radar
The Evansville,IN radar (KVWX), 86 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 6:10 PM EST | FLASH FLOOD | Cuzco, IN | FAST FLOWING WATER OVER STATE ROAD 56 NEAR CUZCO |
| Jan 8, 6:10 PM EST | FLASH FLOOD | Huntingburg, IN | FAST FLOWING WATER OVER SUNSET ROAD IN HUNTINGBURG |
| Jan 8, 6:17 PM EST | FLASH FLOOD | West Baden Springs, IN | WATER FLOWING OVER SEVERAL SPOTS ON ROADS AND SURROUNDING ONE HOME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLMK 082239
FFWLMK
INC037-117-090230-
/O.NEW.KLMK.FF.W.0001.080108T2236Z-080109T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
536 PM EST TUE JAN 8 2008
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...
ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 930 PM EST
* AT 535 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED
AREAS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAOLI AND
JASPER.
SHOWERS AND THUNDERSTORMS ARE MOVING NORTHEASTWARD OVER THE SAME
AREAS...MAINLY THE NORTHWEST PORTIONS OF DUBOIS AND ORANGE COUNTIES
IN INDIANA. ADDITIONAL RAINFALL AMOUNTS FROM THESE CELLS OF ONE TO
ONE AND A HALF INCHES ARE POSSIBLE OVER THE NEXT HOUR OR TWO IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3820 8705 3849 8705 3851 8698 3851 8688
3854 8684 3853 8672 3863 8671 3870 8653
3870 8634 3840 8632 3839 8669 3825 8674
3825 8679 3822 8680
TIME...MOT...LOC 2236Z 180DEG 0KT 3831 8687
$$
ALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 3:20 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Jan 8, 3:20 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EST TUE JAN 8 2008
.SHORT TERM (TONIGHT AND WEDNESDAY)...
MAIN FORECAST CONCERNS FOCUS AROUND THE STRONG COLD FRONT THAT WILL
MOVE ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA DURING THE
TONIGHT PERIOD.
THE ENTIRE AREA IS IN A SLIGHT CHANCE FOR SEVERE AND AS OF 19Z THE
NORTHERN AND WESTERN PARTS OF THE FORECAST AREA ARE IN A TORNADO
WATCH UNTIL 03Z. ALSO A WIND ADVISORY IS IN EFFECT FOR STRONG GUSTS
WITH GRADIENT WINDS FOR TONIGHT.
A MID LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO DEEPEN AS IT
MOVES TO THE EAST AND THIS ALONG WITH A STRONG COLD FRONT MOVING
EAST OUT OF MISSOURI WILL TRIGGER STRONG TO SEVERE THUNDERSTORMS
ACROSS THE AREA TONIGHT. THE MAIN THREAT EARLY THIS EVENING WILL BE
OVER THE WEST HALF OF THE FORECAST AREA. THE STORMS WILL MOVE INTO
AREAS EAST HALF OF THE FORECAST AREA LATER IN THE EVENING. THE
INSTABILITY WITH THIS SYSTEM IS WEAK BUT THE SHEAR IS STRONG ENOUGH
TO TRIGGER AT LEAST SOME SEVERE STORMS.
THE MAIN AREA OF SHOWERS WILL END SHORTLY AFTER THE FRONT PUSHES
THROUGH. WINDS WILL REMAIN GUSTY BEHIND THE FRONT WITH GUSTS
DIMINISHING AROUND DAYBREAK AS THE LOW CONTINUES TO MOVE OFF TO THE
NORTHEAST.
HIGH PRESSURE WILL MOVE INTO THE AREA DURING THE DAY ON WEDNESDAY
WITH CLOUDS DECREASING. TEMPERATURES WILL BE SOME 10 TO 15 DEGREES
COOLER ON WEDNESDAY THAN THE RECORD HIGHS RECORDED TODAY.
&&
.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
UNSETTLED PATTERN TO CONTINUE THROUGH THE EXTENDED WITH BEFORE
ADVERTISED SLOW COOL DOWN OF TEMPERATURES OCCURING THROUGHOUT EARLY
NEXT WEEK.
SYSTEM WEDNESDAY NIGHT AND THURSDAY FIRST RAIN MAKER WITH SOME
UNCERTAINTY OF THE TRACK OF WAVE ENERGY AHEAD OF THE MAIN TROUGH
WEDNESDAY NIGHT. NAM MODEL CONTINUES TO BRING THIS ENERGY AND A
DEVELOP A WEAK SURFACE LOW AHEAD ACROSS KENTUCKY OVERNIGHT...WHICH
WOULD SPREAD SHOWERS ACROSS THE ENTIRE CWA AFTER MIDNIGHT. THIS IN
CONTRAST WITH THE GFS MODEL AND OTHER MID RANGE MODELS THAT KEEP
THIS WAVE ENERGY WELL AHEAD OF THE TROUGH TO THE EAST OF THE
APPALACHIANS...THUS LIMITING PRECIPITATION MAINLY TO EASTERN
KENTUCKY AND THE EASTERN CWA. WILL CONTINUE TO SIDE WITH THE
MAJORITY OF THE MODELS AND FOCUS HIGHER PRECIPITATION CHANCES
WEDNESDAY NIGHT TO THE EASTERN ZONES...BUT LEAVE SOME UNCERTAINTY 20
POPS ACROSS THE WEST TO INDICATE THERE IS STILL A CHANCE IF THE NAM
SOLUTION VERIFIES.
MAIN TROUGH MOVES THROUGH THURSDAY...WITH AGREEMENT ON ALL THE
MODELS THAT THIS WILL PRODUCE RAIN AT LEAST ACROSS EAST CENTRAL
KENTUCKY AND HAVE FOCUSED AGAIN ON HIGHER POPS ACROSS THE EASTERN
ZONES.
TROUGH MOVES QUICKLY TO THE EAST WITH DRYING RAPIDLY OCCURING
THURSDAY NIGHT AND FRIDAY. A BROAD UPPER TROUGH REMAINS OVER THE
GREAT LAKES...WITH ZONAL TO SOUTHWEST FLOW ALOFT OVER CENTRAL
KENTUCKY AND HIGH PRESSURE AT THE SURFACE. THIS SHOULD RESULT IN A
DRY PERIOD FROM FRIDAY THROUGH SATURDAY NIGHT. UPPER TROUGH SWINGS
ADDITIONAL WAVE ENERGY SOUTH THROUGH KENTUCKY BY EARLY SUNDAY WITH
ANOTHER GOOD SHOT FOR PRECIPITATION OCCURING FROM EARLY SUNDAY
THROUGH MONDAY AFTERNOON. COLDER AIR BEGINS TO WORK IN WITH THIS
SYSTEM...SO SNOW SHOWERS WILL BE POSSIBLE FOR SUNDAY NIGHT AND
MONDAY.
&&
.AVIATION (18Z TAFS)...
LOWER ATMOSPHERE HAS BECOME MIXED AND WINDS WERE GUSTING AT THE
SURFACE TO 35 TO 45 KTS. WITH THE GUSTS OCCURRING AT THE SURFACE AND
THROUGHOUT THE LOWER LAYERS HAVE DISCONTINUED THE LOW LEVEL WIND
SHEAR FOR NOW.
LATEST RADAR IMAGERY INDICATES MORE WIDESPREAD AREA OF SHOWERS
MOVING ACROSS AREA NEAR HNB (NEAR JASPER). THE SHOWERS WERE MOVING
NORTHEAST AND WITH THE AREA SPREADING SLOWLY TO THE EAST.
THE STRONGER STORMS TO THE WEST WILL ARRIVE IN BWG 22Z-02Z...IN SDF
BETWEEN 00Z-04Z...AND LEX BETWEEN 02Z-06Z. AS THE SHOWERS MOVE INTO
THE AREA CIGS AND VSBYS WILL DROP INTO MVFR RANGE THEN WITH THE
STRONGER THUNDERSTORMS EXPECT VSBYS WILL LOWER INTO IFR DURING THE
HEAVIER RAIN. EXPECT SOME WIND GUSTS TO GREATER THAN 60 KTS IN
SCATTERED SEVERE STORMS.
STRONG GRADIENT WINDS WILL CONTINUE THIS AFTERNOON AND EVENING AHEAD
OF THE COLD FRONT WITH GUSTS TO 40 TO 45 KTS AT TIMES. WINDS WILL
BEGIN TO DECREASE SEVERAL HOURS AFTER THE FRONT MOVES THROUGH. BUT
SHOULD RETURN TO 10-15 KT RANGE AROUND 12Z.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 7 AM EST /6 AM CST/ WEDNESDAY FOR KYZ023>043-
045>049-053>057-061>067-070>078-081-082.
IN...WIND ADVISORY UNTIL 7 AM EST /6 AM CST/ WEDNESDAY FOR INZ076>079-
083-084-089>092.
&&
SHORT TERM...SCHOLZ
LONG TERM....MACZKO
AVIATION.....SCHOLZHazardous weather outlook, Jan 8, 3:51 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 351 PM EST TUE JAN 8 2008 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-092100- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 351 PM EST TUE JAN 8 2008 /251 PM CST TUE JAN 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. ...TORNADO WATCH IN EFFECT UNTIL 10 PM EST FOR ALL OF SOUTH-CENTRAL INDIANA AND PORTIONS OF CENTRAL KENTUCKY AND WEST-CENTRAL KENTUCKY... AN APPROACHING COLD FRONT WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION THIS EVENING INTO THE OVERNIGHT HOURS. A FEW THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREAT. AN ISOLATED TORNADO OR TWO MAY BE POSSIBLE AS WELL. THE BEST CHANCE FOR SEVERE STORMS WILL BE FROM 5 PM TO 8 PM EST WEST OF A LINE FROM JASPER INDIANA TO BOWLING GREEN...FROM 7 PM TO 11 PM EST IN LOUISVILLE AND ALONG INTERSTATE 65...AND FROM 9 PM TO 1 AM EST IN LEXINGTON AND ALONG INTERSTATE 75. A WIND ADVISORY IS ALSO IN EFFECT THROUGH TONIGHT. WIND GUSTS...NOT RELATED TO THUNDERSTORMS...WILL BE AROUND 50 MPH AT TIMES THIS EVENING AND TONIGHT. THE STRONG AND GUSTY WINDS WILL BE A HAZARD TO TRAVELERS...SO USE CAUTION WHILE DRIVING THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF SEVERE WEATHER THIS EVENING AND OVERNIGHT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE OR LOCAL LAW ENFORCEMENT. AL
In the hours before
Local storm report, Jan 8, 12:34 PM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1234 PM EST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND DMG LEXINGTON 38.04N 84.46W
01/08/2008 FAYETTE KY BROADCAST MEDIA
STREET LIGHTS WERE DOWNED ON NEWTOWN AND MAIN AND ON HIGH
STREET. A 51 MPH WIND GUST WAS REPORTED AT BLUEGRASS
FIELD AROUND 945 AM.
&&
MRCSpecial weather statement, Jan 8, 5:25 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 525 PM EST TUE JAN 8 2008 INZ076>079-083-084-089>092-KYZ023>026-082330- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM 525 PM EST TUE JAN 8 2008 /425 PM CST TUE JAN 8 2008/ ...HEAVY RAIN PRODUCING THUNDERSTORMS... THUNDERSTORMS WITH HEAVY RAIN WILL OVERSPREAD ALL OF SOUTH CENTRAL INDIANA AND THAT PART OF WEST CENTRAL KENTUCKY...WEST OF INTERSTATE 65 BY 630 PM EST. RAINFALL AMOUNTS EXCEEDING 1 INCH ARE EXPECTED ACROSS THIS AREA...CAUSING HEAVY PONDING OF WATER AND RAPID RISES ON SMALL STREAMS AND CREEKS. MINOR FLOODING MAY OCCUR IN POORLY DRAINED AREAS. NEVER DRIVE AROUND A BARRICADE WHICH IS THERE FOR YOUR PROTECTION. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD DANGERS. DK
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 4:03 AM EST | Wind Advisory | LMK | Clark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more | 23 hr |
| Jan 8, 5:50 PM EST | Severe Thunderstorm Warning | LMK | Dubois | 25 min |
Nearby
Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.